For patients with optimally treated chronic myeloid leukemia (CML), discontinuation of tyrosine kinase inhibitor (TKI) therapy can lead to treatment-free remission (TFR). In previous trials, TKI discontinuation has been associated with increased musculoskeletal pain in some patients (“withdrawal syndrome”), based on physician-reported adverse events (AEs). Patient-reported pain has not been described. The Life After Stopping TKIs study was a 14-site prospective, nonrandomized clinical trial of TKI discontinuation. We defined increased pain after discontinuation as: (1) a physician-reported pain AE, (2) a 2-level increase in self-reported musculoskeletal pain (4-level single item), or (3) initiation of a medication for pain. We plotted the trajectory of patient-reported pain over time using a piecewise mixed-effects ordinal logistic model. Within 3 months of discontinuation, 35/172 patients (20.3%) had a physician-reported pain AE, 22/172 (12.8%) had an increase in self-reported pain, and 18/154 (11.7%) initiated a pain medication. Agreement among these measures was limited; overall, 60/172 patients (34.9%) had increased pain. Three patients (1.7%) restarted a TKI because of pain. The modelpredicted trajectory showed an increase in pain in the first 3 months followed by a decrease, returning to baseline levels by 6 months and further decreasing after that. This trajectory was similar among patients who did and did not restart TKI, suggesting that resuming a TKI for withdrawal syndrome may be necessary for some, but other approaches to manage pain should be tried so that patients can remain in TFR when possible.
Figures & Tables
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.